Oklahoma, 2005

Damaging Winds in Oklahoma, May 24, 2005

May 24, 2005 · NWS OUN · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 8:43 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, May 23, 8:43 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
943 PM CDT MON MAY 23 2005

.UPDATE...
HIGH PLAINS CONVECTION HAS ORGANIZED INTO ROUGHLY THREE CLUSTERS
THIS EVENING. THE TEXAS PANHANDLE CLUSTER LOOKED PRETTY GOOD UNTIL VERY
RECENTLY WHEN IT STARTED GOING THROUGH A RAPID DEMISE. HOWEVER...
THE MOST RECENT RADAR SCANS SHOW SOME REVITALIZATION. COMPLEX IS
RUNNING INTO A FAIRLY STRONG CAP... AND MAY END UP STRUGGLING TO
MAINTAIN ITSELF. THIS CLUSTER WILL MAINLY AFFECT PCPN CHANCES OVER
SOUTHWEST OKLAHOMA AND POSSIBLY INTO WESTERN NORTH TEXAS.
MEANWHILE... THE KANSAS CLUSTERS PROBABLY HOLD A LITTLE MORE
PROMISE FOR THE NORTHERN HALF OF OKLAHOMA. A DEEPER... LOW LEVEL
EASTERLY FLOW ACROSS KANSAS IS LIKELY PROVIDING A STRONGER STORM
RELATIVE FLOW... WHICH MAY HELP THIS ACTIVITY TO PERSIST LONGER.
IF THE STORMS CAN SPREAD INTO NORTHERN OKLAHOMA... A STATIONARY
FRONT ACROSS THE REGION COULD HELP TO FOCUS AND ENHANCE THE
ACTIVITY. MEANWHILE... THE EVENING SHOWERS OVER EAST CENTRAL
OKLAHOMA HAVE ALL BUT ENDED... WITH CLOUDS CONTINUING TO THIN OVER
THAT REGION. ANVIL BLOW-OFF IS BEGINNING TO SPREAD INTO FAR
WESTERN OKLAHOMA ATTM... AND WILL CONTINUE TO THICKEN WHILE
ADVANCING TO THE EAST AND SOUTHEAST THE NEXT FEW HOURS.

&&

.PREV DISCUSSION... (ISSUED 826 PM CDT MON MAY 23 2005)

UPDATE...

DECREASED POPS ACROSS THE AREA FOR THIS EVENING, BUT WILL KEEP
HIGHER POPS IN FOR LATE TONIGHT DUE TO HIGH PLAINS CONVECTION
MOVING IN TONIGHT. ADJUSTED CLOUD GRIDS, KEEPING THE SKIES MOSTLY
CLEAR THROUGH EARLY EVENING, WITH INCREASING CLOUDINESS ACROSS THE
WESTERN HALF OF THE CWA BY LATE EVENING. WILL BE EXPECTING
CLOUDINESS TO INCREASE FROM WEST TO EAST ACROSS THE CWA FROM
THUNDERSTORM COMPLEX CURRENTLY PUSHING ACROSS THE PANHANDLES. FOR
THE REST OF THE EVENING, THE WIND GRIDS WERE BACKED MORE EASTERLY
NEAR A BOUNDARY ACROSS THE FAR NORTHERN CWA.

PREV DISCUSSION... (ISSUED 354 PM CDT MON MAY 23 2005)

DISCUSSION...
CURRENT CONVECTION IS HEADING EAST AND SOUTHEAST. ANY ACTIVITY
THIS EVENING WILL LIKELY BE ISOLATED IN THE CWA. THE MAIN ISSUE
FOR TONIGHT IS THE STORMS MOVING OFF THE HIGH PLAINS INTO THE AREA
LATE TONIGHT. STORMS HAVE ALREADY FORMED ON THE PALMER DIVIDE IN
COLORADO AND MORE ARE TRYING TO FORM ON THE RATON MESA. MODELS
SHOW MUCH OF THE COLORADO PRECIP STAYING TO THE NORTH... BUT WITH
THE WEST-NORTHWEST FLOW ALOFT AND SOUTH 850 MB WINDS /ALBEIT NOT
REAL STRONG/... EXPECT STORMS TO MAKE A BIT MORE OF A MOVE TO THE
AREA THAN THE MODELS ARE ADVERTISING. IF STORMS FROM THE RATON
MESA SURVIVE INTO THE NIGHT... THIS WILL ALSO BRING PRECIP FARTHER
SOUTH INTO THE AREA AS WELL. SO HAVE GONE GENERALLY ABOVE MOS POPS.

FRONT STILL MAY EVENTUALLY MOVE SOUTH AND BRING COOLER
TEMPERATURES TO THE RED RIVER VALLEY. BUT TOMORROW STILL HAS THE
POTENTIAL TO BE VERY WARM IN THE SOUTH DEPENDING ON CONVECTIVE
DEBRIS.

NOT MUCH CHANGE MADE IN THE EXTENDED.

OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32
Hazardous weather outlook, May 23, 11:00 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 23 2005

OKZ004>048-050>052-TXZ083>090-241200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL BUT
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT. THIS RISK AREA
HAS BEEN EXPANDED FURTHER SOUTH...AND PUSHED FARTHER BACK IN
TIME...SINCE OUR LAST HAZARDOUS WEATHER OUTLOOK ISSUANCE.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE EXTENDING FROM CHEYENNE...TO
PAULS VALLEY...TO DURANT.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 10 PM
THROUGH THE OVERNIGHT HOURS.

EXPECTED WEATHER AND IMPACTS...
HALF DOLLAR SIZE HAIL AND 65 MPH WINDS ARE POSSIBLE WITH THE
STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS TONIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DECREASE IN COVERAGE AND
INTENSITY THROUGH THE EARLY AFTERNOON HOURS...PRIMARILY OVER AREAS
NEAR AND EAST OF INTERSTATE 35 IN OKLAHOMA...AND AREAS SOUTHEAST OF
A WICHITA FALLS AND SEYMOUR LINE IN WESTERN NORTH TEXAS. THIS
ACTIVITY IS EXPECTED TO CONTINUE ITS DISSIPATION AND NO FURTHER
DEVELOPMENT IS EXPECTED DURING THE LATE AFTERNOON HOURS.

IN THE WAKE OF THIS MORNINGS THUNDERSTORM COMPLEXES AND SOUTHERN
OKLAHOMA MCV...AN INCREASE IN LARGE SCALE SUBSIDENCE AND AN INCREASE
IN MID-LEVEL TEMPERATURES...ARE EXPECTED TO SUPPRESS LATE DAY
THUNDERSTORM DEVELOPMENT NEAR OUTFLOW BOUNDARIES AND A STATIONARY
FRONT LOCATED ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

DURING THE LATE AFTERNOON AND EVENING HOURS...THUNDERSTORMS ARE MORE
LIKELY WELL TO THE NORTH AND WEST OF OKLAHOMA...WHERE UPSLOPE FLOW
NORTH OF A STATIONARY FRONT AND HEATING WILL COMBINE. A LARGE
THUNDERSTORM COMPLEX MAY THEN DEVELOP...AND MOVE SOUTHEAST INTO MUCH
OF OKLAHOMA LATE THIS EVENING AND OVERNIGHT. INSTABILITY AND DEEP
LAYER WIND SHEAR WILL BE SUFFICIENT OVERNIGHT TO SUPPORT SEVERE HAIL
AND OUTFLOW WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
UNSEASONABLY HOT TEMPERATURES ARE EXPECTED ONCE AGAIN TODAY ACROSS
PORTIONS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS....WHERE
AFTERNOON HIGHS NEAR 100 DEGREES WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HIGH PLAINS
OF COLORADO AGAIN TUESDAY AFTERNOON AND EVENING...THEN DEVELOP INTO
A LARGER COMPLEX AS THEY MOVE SOUTHEAST TOWARD NORTHERN AND WESTERN
PARTS OF OKLAHOMA TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. THERE
IS A CHANCE SOME OF THIS ACTIVITY COULD BE SEVERE.

A CHANCE OF THUNDERSTORMS ALSO EXISTS ON WEDNESDAY AS A STRONG
COLD FRONT MAKES ITS WAY SOUTH ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS. AGAIN THERE WILL BE A CHANCE THAT A FEW OF THESE STORMS COULD
BE SEVERE.

WITH UPSLOPE LOW LEVEL FLOW...NORTHWEST FLOW ALOFT...AND RESIDUAL
LOW LEVEL MOISTURE...THUNDERSTORM CHANCES WILL CONTINUE INTO NEXT
WEEKEND. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL BE DURING
THE NIGHT AND EARLY MORNING HOURS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY...MAY 24TH.

11

In the hours before

Special weather statement, May 24, 12:15 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
115 AM CDT TUE MAY 24 2005

OKZ004-005-009-010-240630-
ELLIS OK-HARPER OK-WOODS OK-WOODWARD OK-
115 AM CDT TUE MAY 24 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

AT 115 AM CDT... A LINE OF SEVERE THUNDERSTORMS OVER SOUTHWEST
KANSAS WAS LOCATED FROM JUST EAST OF DODGE CITY... TO MEADE... TO
NEAR LIBERAL... MOVING SOUTHEAST AT NEARLY 50 MPH.

THIS GUST FRONT WILL ENTER FAR NORTHWEST HARPER COUNTY AROUND 125
AM... AND WILL REACH THE ROSSTON... LAVERNE AND BUFFALO AREAS BY
AROUND 145 AM.  STRONG NORTHWEST TO NORTH WINDS FROM 45 TO 55 MPH
ARE EXPECTED WITH THE GUST FRONT... WHICH WILL ARRIVE WELL IN
ADVANCE OF THE RAIN AND HAIL ASSOCIATED WITH THIS LINE OF SEVERE
STORMS. STORMS ARE THEN EXPECTED TO REACH SHATTUCK... WOODWARD...
FREEDOM AND ALVA TROUGH 230 AM.

PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES...INCLUDING
THE CITY OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 07:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
May 24, 1:10 AM CST
Where
Harper County, 1 mi SW of Buffalo
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.833, -99.617

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Harper

When
May 24, 1:29 AM CST
Where
Harper County, Buffalo
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.833, -99.617

Thunderstorm Wind, Woods

When
May 24, 1:30 AM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.983, -99.000

Wind was measured by the Oklahoma mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449288, 5449289, 5449290.